Mississippi, 2018Flash Flooding and Hail in Mississippi, November 7 to 8, 2018
November 7 to 8, 2018 · NWS JAN · 7 events in 3 counties and zones
Showers and thunderstorms developed as a warm front pushed north across portions of the area. As storms developed during the morning of November 7th, they produced flash flooding and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as a warm front pushed north across portions of the area. As storms developed during the morning of November 7th, they produced flash flooding and large hail. Additional storms continued overnight on the 8th and produced hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 7, 5:43 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Nov 7, 5:43 AM CST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
543 AM CST Wed Nov 7 2018
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
MVFR cigs were observed at most TAF sites at 1130Z and although
IFR conds wl occasionally be observed, MVFR conds are expected to
prevail through tonight. Numerous SHRA/TSRA wl spread across the
area from west to east today. This activity wl decrease from the
nw late this aftn but widespread -RA is expected to move back in
tonight. /22/
&&
.DISCUSSION...
Today and Tonight: Early morning surface analysis had a stalled
front along the Mississippi Gulf coast extending back west to an
1009mb low over north central Texas. Early morning water vapor
imagery showed a disturbance over the ArkLaTex region. The stalled
frontal boundary to our south will try to lift north today as a weak
warm front while the disturbance to our west swings across our CWA.
Models differ on just how far north the boundary will get before
convection associated with the disturbance and a cold front push
through our CWA this afternoon. Regional radars show convection
spreading east across north Texas and across southern Arkansas. A
few showers were already noted across our Delta region. This
activity will increase over our northwest through the morning as the
disturbance and cold front approach. This activity will then shift
southeast through our CWA through the afternoon and taper off over
our northwest zones. Consensus suggests the warm front will lift
across our southwest zones during the afternoon and help produce
some stronger convection before it gets kicked back south by the
cold front. There will be a window of a couple hours where a few
severe storms capable of damaging winds will be possible this
afternoon over our southwest most zones. A Marginal Area has been
highlighted in our HWO. About the time early this evening when the
new cold front pushes south of our CWA, another more subtle
disturbance will increase isentropic ascent to our west and lead to
the development of light rain. This light rain is expected to spread
back across our CWA through the night. Temperatures today are
expected to be held in the 60s generally north of Interstate 20
while the south surges into the 70s ahead of the cold front. In the
wake of the cold front temperatures tonight will be in the 50s over
more of our area as compared to this morning. /22/
Thursday through next Tuesday...A somewhat active weather pattern
will remain across the forecast area through the mid and extended
portions of the forecast period. We fortunately do look to take a
break from any severe weather potential across the region. However,
a few bouts of rain will traverse the CWA during the forecast
period.
The first of such will be Thursday into Friday as a disturbance
shift east through the region along an old front boundary. This
will quickly be followed by a cold front that'll swing east through
the region Friday into Friday night. This will result in a chance
of showers on Thursday, but a better coverage of showers, and
possibly a few storms, is expected on Friday as the cold front
pushes through.
A good cool down is currently expected on Saturday as high pressure
advects noticeably colder drier air into the region. This could
result in some locales north of the Interstate 55 corridor seeing
their first good freeze of the season, as lows both Friday and
Saturday night range from the lower 30s to around 40. However, by
Sunday night, increasing isentropic upglide over the region and
ahead of an approaching mid/upper level trough will result in
increasing clouds and rain chances heading into Monday.
Good rain chances will exist again Monday into Monday night as the
aforementioned system pushes through the CWA. Strong high pressure
will then build into the region in its wake on Tuesday. This will
usher in another good bout of colder drier air heading into the
middle of the work week. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 55 62 50 / 72 45 45 59
Meridian 68 55 65 53 / 90 31 44 42
Vicksburg 69 55 59 47 / 76 45 47 68
Hattiesburg 75 61 73 58 / 78 66 44 33
Natchez 73 57 63 50 / 90 48 47 61
Greenville 63 49 54 44 / 84 60 48 72
Greenwood 64 52 56 46 / 74 56 49 70
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
19/22
Hazardous weather outlook, Nov 7, 8:02 AM CST, 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
802 AM CST Wed Nov 7 2018
ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-050>052-081415-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-
802 AM CST Wed Nov 7 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ016-023>026-MSZ047>049-053>066-072>074-081415-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
802 AM CST Wed Nov 7 2018
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail up to
the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
50
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Nov 7, 7:16 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
716 AM CST WED NOV 7 2018
MSZ043-044-071345-
Leake MS-Madison MS-
716 AM CST WED NOV 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 745 AM CST...
At 716 AM CST, Meteorologists were tracking a strong thunderstorm
near Camden, or 13 miles west of Carthage, moving east at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Carthage around 735 AM CST.
Other locations impacted by this storm include Redwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3267 8984 3279 8986 3287 8952 3269 8949
TIME...MOT...LOC 1316Z 254DEG 32KT 3272 8977
CME
Special weather statement, Nov 7, 7:31 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
731 AM CST WED NOV 7 2018
MSZ029-032-033-071400-
Oktibbeha MS-Choctaw MS-Webster MS-
731 AM CST WED NOV 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...
NORTHWESTERN OKTIBBEHA AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 800 AM
CST...
At 731 AM CST, Meteorologists were tracking a strong thunderstorm
near Eupora, or 25 miles southwest of Montpelier, moving northeast at
30 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Eupora around 735 AM CST.
Sherwood around 745 AM CST.
Mathiston around 750 AM CST.
Maben and Clarkson around 755 AM CST.
Cumberland around 800 AM CST.
LAT...LON 3342 8933 3354 8935 3369 8904 3347 8903
TIME...MOT...LOC 1331Z 244DEG 28KT 3348 8928
CME
Flash Flood, Hinds
- When
- November 7, 8:25 AM CST to 9:05 AM CST
- Where
- Hinds County, 0.82 mi SSW of Van Winkle to 2.37 mi ENE of Nogan
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.290, -90.278
Greenway Drive was washed out near Moore Drive. Water was over the road near the intersection of Monument and Mill streets, and the intersection of Gallatin and Porter streets. There was flooding on Keele Street and Wayneland Drive. Two vehicles, including a police cruiser, were stranded in flood waters along Sheppard Road.
Hail, Rankin
- When
- November 7, 8:33 AM CST to 8:36 AM CST
- Where
- Rankin County, 1.36 mi WSW of Leesburg to Leesburg
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.420, -89.790
Hail slightly larger than golf ball sized fell near the intersection of Harrell and Rehobeth roads. Golfball sized hail fell along JC Prestage Road.
Flash Flood, Madison
- When
- November 7, 8:35 AM CST to 9:05 AM CST
- Where
- Madison County, 1.75 mi W of Ridgeland to 1.18 mi SSW of Ridgeland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.430, -90.160
There was flooding along portions of Old Agency Road. Water was across portions of Ridgewood Road near Wilson Drive.
Flash Flood, Rankin
- When
- November 7, 8:45 AM CST to 9:30 AM CST
- Where
- Rankin County, 4.07 mi WSW of Leesburg to 4.44 mi SW of Leesburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -89.830
Water was flowing over Justin Drive and Holly Bush Road in two locations.
Flash Flood, Rankin
- When
- November 7, 8:45 AM CST to 9:30 AM CST
- Where
- Rankin County, 2.39 mi NE of Luckney to 1.49 mi S of Barnett Res West
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 32.377, -90.044
Several streets were flooded in the Avalon neighborhood. Water also covered a few roads in the Mill Creek area.
Flash Flood, Rankin
- When
- November 7, 9:00 AM CST to 10:00 AM CST
- Where
- Rankin County, 1.72 mi W of Langford to 2 mi W of Langford
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 32.347, -89.999
Water from Mill Creek flooded portions of the golf course in the Castlewoods subdivision.
Hail, Hinds
- When
- November 8, 4:32 AM CST
- Where
- Hinds County, 0.94 mi SSE of West Jackson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.307, -90.194
Mostly dime to nickel sized hail fell near the intersection of Gallatin and Monument streets. A few quarter sized stones were mixed in.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, November 7, 20181 death · 1 injured · 1 event
- Tornado and Damaging Winds in Georgia, November 7, 2018$58,000 · EF0 · 9 events
- Heavy Snow and Winter Weather in Nebraska, November 7 to 8, 201810 events
- Heavy Snow in Nebraska, November 7 to 8, 20183 events
- Tornado and Flash Flood in Texas, November 7, 2018$10,000 · EF0 · 3 events
- Flash Flooding and Heavy Rain in Alabama, November 7 to 8, 2018$1,000 · 3 events
- Flooding in Georgia, November 7 to 10, 20182 events
- Damaging Wind in Texas, November 7, 201852 kt wind · 1 event
- Winter Weather in Montana, November 7, 20181 event
- Winter Weather in Kansas, November 7 to 8, 20181 event
- Heavy Snow in Colorado, November 7 to 8, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785499, 785472, 785501, 785485, 785486, 785484, 785475.